Regime switch Atripla to Eviplera
Apr 23, 2012
Firstly, thanks to everyone at The Body for being such a useful resource since my diagnosis one year ago.
I had a call from my nurse today offering me to switch from Atripla to Eviplera. My viral load is undetectable and my cd4 is slowly creeping up. I feel better than I have done for years but like many people I am having dreams/sleep issues with the atripla. However, I am almost getting used to this now.
How will this proposed switch effect me? Is it recommended to stay on atripla as more data is known on it? I was surprised recently to read about the kidney effects of one of the atripla components. What is known on the sideffects of Eviplera and how would a switch affect potential vl rebound and/or resistance?
Response from Dr. Young
Hello and thanks for posting.
Sounds like you're doing ok on Atripla, but could be having sleep-related side effects. Before concluding that these symptoms are related to the efavirenz component of Atripla, make sure that you and your doctor look at other possible causes, such as mood problems, sleep apnea or issues with sleep hygiene (one or more of these is not so rare among my patients).
If no other obvious cause for your symptoms is found, then it might be reasonable to consider a switch to Eviplera (we call it Complera on this side of the pond). In Eviplera, the efavirenz component of Atripla is swapped for the NNRTI rilpivirine. Eviplera is generally very well tolerated, but should be taken with a full meal and one must avoid certain antacids or acid-lowering medications. One potential nag with initial treatment with Eviplera is that if one develops drug resistance, there's a greater likelihood of selecting multi-drug resistant virus (compared with either Atripla and, by inference, other treatments).
As for the kidney (or bone) related side effects of Atripla, the medication associated with this is tenofovir. Tenofovir is common to both Atripla and Eviplera (Complera), so your switch wouldn't change that risk. It's recommended that kidney and bone health be monitored on patients receiving tenofovir-containing HIV treatments.
I hope that helps. Let us know how your decision about switching goes. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Hairy Tongue A Symptom Of HIV?
- Is Painful Urination An Acute Symptom Of HIV?
- Is Vomiting An Early Sign Of HIV?
- Dry Cough After Sucking Penis Worried I Have HIV
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- Can High Thyroid Antibodies Affect Hiv Testing?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.